Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 98, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 3:28 PM CDT for Dyer County, Lake County, Obion County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 3:28 PM CDT (20:28 UTC)
- Expired
- May 19, 2018, 4:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
836
WUUS54 KMEG 192028
SVRMEG
TNC045-095-131-192115-
/O.NEW.KMEG.SV.W.0098.180519T2028Z-180519T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
328 PM CDT SAT MAY 19 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
North central Dyer County in northwestern Tennessee...
Southwestern Obion County in northwestern Tennessee...
Southern Lake County in northwestern Tennessee...
* Until 415 PM CDT.
* At 328 PM CDT, a severe thunderstorm was located over
Caruthersville, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caruthersville, Reelfoot Lake State Park, Ridgely, Obion,
Cloverdale, Cottonwood Grove, Hornbeak, Samburg, Cat Corner,
Wynnburg, Glass, Hathaway, Elbridge, Sunkist Beach, Blue Bank,
Jacksonville, Broadmoor, Sharps Ferry, Madie and Mooring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3629 8908 3618 8933 3619 8965 3622 8969
3625 8964 3624 8960 3624 8958 3625 8956
3625 8953 3628 8954 3629 8958 3630 8957
3641 8937
TIME...MOT...LOC 2028Z 238DEG 19KT 3616 8964
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
894
WWUS54 KMEG 192054
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
354 PM CDT SAT MAY 19 2018
TNC045-095-131-192115-
/O.CON.KMEG.SV.W.0098.000000T0000Z-180519T2115Z/
Dyer TN-Obion TN-Lake TN-
354 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL DYER...SOUTHWESTERN OBION AND SOUTHERN LAKE
COUNTIES...
At 354 PM CDT, a severe thunderstorm was located near Cloverdale, or
7 miles south of Reelfoot Lake State Park, moving northeast at 20
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Caruthersville, Reelfoot Lake State Park, Ridgely, Obion, Cloverdale,
Cottonwood Grove, Hornbeak, Samburg, Cat Corner, Wynnburg, Glass,
Hathaway, Elbridge, Sunkist Beach, Blue Bank, Jacksonville,
Broadmoor, Sharps Ferry, Madie and Mooring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3629 8908 3618 8933 3619 8965 3622 8969
3625 8964 3624 8960 3624 8958 3625 8956
3625 8953 3628 8954 3629 8958 3630 8957
3641 8937
TIME...MOT...LOC 2054Z 247DEG 18KT 3626 8939
HAIL...1.25IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:03 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 19, 2:03 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Memphis TN 203 PM CDT Sat May 19 2018 .DISCUSSION... Current conditions...severe thunderstorm watch for mainly the northern counties through early this evening...due to a more organized threat of storms moving southeast from southern Missouri. A cold pool is expected that will sweep towards the Tennessee River by sunset...or shortly thereafter. Otherwise further south 4500 CAPE amounts were generating more pulse like convection that is also reaching severe limits. Latest reports have been for quarter-size hail and winds estimated at 60mph. Tonight and tomorrow convection is expected to wind down this evening but a few storms may linger across the far north on the edge of the flattened ridge and in the vicinity of a weak frontal boundary. Not much change expected for tomorrow. A somewhat worked over atmosphere though may keep coverage more isolated to scattered...however CAPE amounts are expected to once again shoot up to near 4000 j/kg...so a few strong to severe storms are likely in the afternoon/evening. The upcoming work week...pattern doesn't change much this period with 20-35kts from the southwest/west in the upper levels and <10kts near the ground. Dewpoints in the upper 60s to low 70s...coupled with daytime highs in the upper 80s will trigger afternoon and evening convection each day. Storms forming upstream in Missouri may become organized during the overnight hours for nocturnal activity brushing through the northern Midsouth counties...so have higher PoPs in this region during the overnight hours. A few severe storms will be a threat each day as is typical in this summer-type pattern and airmass. Long-range solutions from the GFS and Euro show a stronger cold front arriving at the end of next weekend...that may scour out the airmass in place long enough for a dry day or two. JAB && .AVIATION... Scattered thunderstorms to affect the TAF sites early this period...with activity diminishing after sunset. Conditions generally VFR with MVFR and brief IFR during storms. Light fog will be around near sunrise. Winds will be from the south and southwest at mainly 4-8kts...with higher gusts possible near storms. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 19, 10:57 AM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1057 AM CDT Sat May 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1057 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe weather across the northern counties this afternoon and early this evening. Damaging winds...large hail and heavy rain will be the main threats. Farther south isolated strong thunderstorms will be possible with brief heavy rain and strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong thunderstorms will be possible, with locally heavy rainfall and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening across the northern Midsouth counties. JAB
In the hours before
Local storm report, May 19, 1:44 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
144 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL LAKELAND 35.24N 89.73W
05/19/2018 M1.00 INCH SHELBY TN TRAINED SPOTTER
&&
JABLocal storm report, May 19, 2:02 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL THREE WAY 35.70N 90.25W
05/19/2018 E0.75 INCH MISSISSIPPI AR PUBLIC
&&
JABLocal storm report, May 19, 2:11 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 4 N NEW HARMONY 34.46N 88.92W
05/19/2018 E0.75 INCH UNION MS TRAINED SPOTTER
&&
JABLocal storm report, May 19, 2:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL NUTBUSH 35.70N 89.42W
05/19/2018 M0.75 INCH HAYWOOD TN BROADCAST MEDIA
&&
JABLocal storm report, May 19, 2:55 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 SE BOLIVAR 35.22N 88.95W
05/19/2018 M0.75 INCH HARDEMAN TN TRAINED SPOTTER
MOSTLY DIME SIZE
&&
JABLocal storm report, May 19, 3:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL JONESBORO 35.82N 90.69W
05/19/2018 E1.00 INCH CRAIGHEAD AR PUBLIC
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:39 PM CDT | Special Weather Statement | MEG | Shelby | 51 min |
| May 19, 12:40 PM CDT | Special Weather Statement | MEG | Crockett, Haywood | 35 min |
| May 19, 12:47 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 28 min |
| May 19, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Madison | 37 min |
| May 19, 1:07 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 38 min |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 50 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, Madison | 42 min |
| May 19, 2:16 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| May 19, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 42 min |
| May 19, 2:44 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 31 min |
| May 19, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 42 min |
| May 19, 3:02 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 43 min |
| May 19, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 44 min |
| May 19, 3:52 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 38 min |
| May 19, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 52 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 52 min |
| May 19, 4:37 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 53 min |
| May 19, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 37 min |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 24 min |
| May 19, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 50 min |
| May 19, 5:45 PM CDT | Flash Flood Warning | MEG | Lauderdale, Tipton | 3 hr |
| May 19, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.